Hail, Anne Arundel
- When
- September 11, 2:11 PM EST
- Where
- Anne Arundel County, 0.66 mi N of (Bwi)baltmor-Wshngtn
- Measured
- 1 in hail
- Reported by
- ASOS
- Coordinates
- 39.179, -76.670
Quarter sized hail was reported at BWI Airport.
Upper-level low pressure triggered showers and thunderstorms on the 11th. A few thunderstorms produced damaging wind gusts and large hail due to colder air aloft associated with the upper-level low.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Upper-level low pressure triggered showers and thunderstorms on the 11th. A few thunderstorms produced damaging wind gusts and large hail due to colder air aloft associated with the upper-level low.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 11, 1:58 PM EST, 13 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
258 PM EDT SUN SEP 11 2011
.SYNOPSIS...
WEAK SURFACE LOW PRESSURE WILL REMAIN NEARLY STATIONARY IN THE
REGION THROUGH TUESDAY. A COLD FRONT WILL CROSS THE REGION
WEDNESDAY EVENING BEFORE CANADIAN HIGH PRESSURE BUILDS LATE IN
THE WEEK.
&&
.NEAR TERM /THROUGH MONDAY/...
CONDITIONS CHANGING QUICKLY ACROSS THE MID-ATLC REGION...WITH A
NUMBER OF SHOWERS AND SHORT-LIVED THUNDERSTORMS. THE NRN VA BLUE
RIDGE HAS BEEN ONE MAIN FOCUS OF INITIATION AS NEAR-TERM GUIDANCE
HAS BEEN PREDICTING. A NUMBER OF OTHER CELLS HAVE BEEN DEVELOPING
ACROSS THE REGION...WITH SOME TRAINING EVIDENT. THIS WILL BE A
CONCERN OVER THE COURSE OF THE AFTN/EVE HRS...EVEN WITH WEAKER
RADAR RETURNS...GIVEN THE LOW FLASH FLOOD GUIDANCE THAT EXISTS
OVER PORTIONS OF THE AREA. ENOUGH INSTABILITY EXISTS FOR A FEW
SVR STORMS WITH DAMAGING WIND AND HAIL.
THE APPROACH OF A COMPACT UPPER VORT MAX WILL AID IN FORCING SOME
STRONGER CELLS AS WE HEAD INTO THE LATE AFTN/EVE HRS. RECENT HI-
RES NAM RUNS HAVE TARGETED NRN AND NERN MD FOR THE STRONGEST
ACTIVITY...SO LIKELY POPS COVER THIS REGION AND SURROUNDING AREAS
OF NRN VA. OUTSIDE OF THE METRO AREAS...EXPECTING SCATTERED TO
ISOLATED CONVECTION OVER THE NEXT SEVERAL HRS. BESIDES A HANDFUL
OF STRONG/SVR STORMS...ISOLATED/LOCALIZED FLASH FLOODING THE MAIN
WX CONCERNS WITH THIS ACTIVITY FOR THE REST OF TODAY.
TEMPS HAVE ABOUT HIT THEIR PEAK...CLIMBING JUST INTO THE L80S AS
SKIES FILL IN WITH CUMULUS. SFC DEWPOINTS WILL BE MAINTAINED IN
THE L-M60S...LESSER VALUES WEST OF THE BLUE RIDGE. OVERNIGHT LOWS
OUT WEST WILL DROP INTO THE 50S BECAUSE OF THIS...WHILE THE ERN
HALF OF THE CWA WILL SEE TEMPS GRADUALLY DECREASE TOWARD THE
L-M60S OVERNIGHT.
&&
.SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/...
SHRTWV TROF RESPONSIBLE FOR AFTN TSTMS ON MON WILL VACATE QUICKLY
MON NGT. PD FROM MON NGT THRU TUE NGT SHUD RMN DRY AS FCST AREA
WILL BE LOCATED BTWN UPR WAVES WITH NO APPRECIABLE SFC BNDRYS TO
FOCUS CNVCTV DVLPMT. A TERRAIN-INDUCED TSTM CANNOT BE RULED OUT...
BUT CVRG OF ANY SUCH TSTMS WILL BE MINIMAL. MAXIMA WILL BE IN LOW-
MID 80S...MINIMA IN UPR 50S-MID 60S.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
CDFNT ASSOCIATED WITH MON-TUE SHRTWV TROF WILL STALL IN SWRN PA AS
ITS UPPER SUPPORT WANES. STG UPR LOPRES WILL DIG SEWD INTO GRTLKS
RGN BY WED MRNG AND WILL PROVIDE NEXT OPPORTUNITY FOR PCPN AS
STALLED CDFNT BCMS ASSOCIATED WITH THIS NEW SYSTEM.
PRE-FRONTAL SFC TROF WILL MOVE INTO FCST AREA WED AFTN AND COULD
PROVIDE SUFFICIENT CNVGNC FOR ISOLD TO SCT CNVCTN. CDFNT WILL
OVERTAKE SFC TROF BY WED EVE AND WILL CROSS THRU RGN WHEN
STABILITY WILL BE ON THE INCR. THUS...ONLY LOW POPS MAINTAINED WED
NGT.
EXPANSIVE HIPRES WILL BUILD IN THE WAKE OF THE BNDRY AND WILL
CONTROL MID-ATLC WX FOR RMNDR OF THE WKEND. A COOLER AND DRIER AMS
WILL SUPPLANT THE WARM AND MOIST AMS OF EARLIER IN THE WK...WITH
AUTUMN-LIKE MAXIMA IN THE 60S AND LOWS IN THE 40S COMMON.
FRONTAL BNDRY WILL STALL TO THE S OF FCST AREA. WARM AIR ADVCTN
ALONG AND N OF STALLED BNDRY MAY SUPPORT LGT RAIN ACRS FAR SRN
ZONES LATE IN THE WK.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
LOW STRATUS HAS FINALLY DISSIPATED OVER NERN MD /KBWI-KMTN/ JUST
IN TIME FOR A NUMBER OF SHOWERS AND TSTMS TO BEGIN DEVELOPING OFF
TO THE WEST...MOVING ENE. ISOLATED CONVECTION WILL BE THE MAIN
CONCERN OVER THE NEXT SEVERAL HRS...BEGINNING AS A HANDFUL OF
CELLS AND POSSIBLY BECOMING MORE ORGANIZED TOWARD THE EVE HRS.
EACH OF THE AREA AIRPORTS MAY SEE A BRIEF PERIOD WHERE THEY ARE
AFFECTED DIRECTLY OR NEARBY FROM TSTM ACTIVITY...SO TEMPO GROUPS
ARE IN THE CURRENT TAF CYCLE.
THIS ACTIVITY SHOULD DISSIPATE WITHIN A COUPLE OF HRS AFTER SUNSET
AS IT MOVES TOWARD THE CHESAPEAKE BAY AND AREAS TO THE EAST. SKIES
WILL GRADUALLY CLEAR OUT...AND AREAS OF FOG ARE EXPECTED TO
DEVELOP...ESPECIALLY WHERE RAIN FELL EARLIER.
MORE MID CLOUDS WILL BEGIN TO STREAM IN FROM THE WEST ON MON
AFTN...WITH ONLY ISOLATED SHOWERS EXPECTED ACROSS THE REGION.
GENLY LGT SWLY WINDS XPCD AT ALL TERMINALS MON NGT-WED NGT. TSTMS
PSBL WED AFTN ALONG PRE-FRONTAL TROF...BUT CVRG LKLY TO BE SCT IN
NATURE. CDFNT CROSSES ALL TERMINALS WED NGT...WITH NLY FLOW AND
SFC HIPRES ARRIVING IN ITS WAKE.
&&
.MARINE...
LIGHT WINDS OVER THE WATERS...MAINLY FROM A WEAK ELY DIRECTION
AFTER A CLOUDY MORNING. SCATTERED CUMULUS DEVELOPING ACROSS THE
MARINE ZONES WITH A FEW SHOWERS AND STORMS NEARING THE NRN BAY.
MORE ACTIVITY WILL DEVELOP LATE THIS AFTN/EVE WITH SMW AND MWS-
THRESHOLD WIND GUSTS POSSIBLE.
GENLY LGT SWLY WINDS XPCD ON WATERS MON NGT-WED NGT. CDFNT CROSSES
THE WATERS LATE WED NGT. NLY FLOW IN ITS WAKE MAY CHANNEL IN MD
CHSPK BAY. IN ADDITION...COLD AIR ADVCTN ATOP RELATIVELY WARM
WATERS WILL LEAD TO MIXING OF BNDRY LYR AND INCRGLY GUSTY WINDS.
SMALL CRAFT ADZY MAY BE NEEDED THU AFTN THRU MUCH OF THE WKEND.
&&
.HYDROLOGY...
MDT FLOODING CONTINUES ALONG THE SUSQUEHANNA RVR IN HARFORD COUNTY
EARLY THIS MORNING. WATER LVLS WILL CONT TO DECR...FALLING BLW FLOOD
STAGE ON MON.
TSTMS XPCD TO INCR IN CVRG THIS AFTN AND EVE...LKLY IMPACTING
AREAS THAT HAVE ACQUIRED SGFNT RAINFALL DURG THE LAST WK. FLASH
FLOOD WATCH HAS BEEN CONTD THRU LATE TNGT AS A RESULT OF FCSTD
TSTMS.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR DCZ001.
MD...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR MDZ004>007-
009>011-013-014-016>018.
VA...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR VAZ052>055-
057.
WV...NONE.
MARINE...NONE.
&&
GMS/KRAMARHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 233 PM EDT SUN SEP 11 2011 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 121000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 233 PM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. A FEW STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ALSO COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FOR THE OUTLOOK AREA FROM 12 PM TO MIDNIGHT. MINOR TO MODERATE RIVER FLOODING IS EXPECTED ALONG THE SUSQUEHANNA RIVER IN HARFORD COUNTY MARYLAND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MINOR RIVER FLOODING IS EXPECTED TO CONTINUE THROUGH MONDAY ALONG THE SUSQUEHANNA RIVER IN HARFORD COUNTY MARYLAND. A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY THROUGH SATURDAY FOR PORTIONS OF THE WATERS IN THE WAKE OF A COLD FRONT PASSAGE. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-121000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 233 PM EDT SUN SEP 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ALONG AND EAST OF THE BLUE RIDGE MOUNTAINS. A FEW STORMS COULD BECOME SEVERE AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THUNDERSTORMS ALSO COULD PRODUCE HEAVY RAINFALL...WHICH MAY LEAD TO FLASH FLOODING. A FLASH FLOOD WATCH IS IN EFFECT FROM 12 PM TO MIDNIGHT EAST OF A LINE FROM FREDERICKSBURG VIRGINIA TO FREDERICK MARYLAND. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. KRAMAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 244 PM EDT SUN SEP 11 2011 VAZ042-111900- LOUDOUN VA- 244 PM EDT SUN SEP 11 2011 ...STRONG THUNDERSTORM TO AFFECT LOUDOUN COUNTY... AT 244 PM EDT...DOPPLER RADAR INDICATED A STRONG WIND GUST WITH A THUNDERSTORM 5 MILES WEST OF ARCOLA...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE ARCOLA....ALDIE...AND SOUTH RIDING. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3897 7751 3891 7751 3892 7761 3896 7764 TIME...MOT...LOC 1844Z 268DEG 15KT 3894 7761 STRONG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 253 PM EDT SUN SEP 11 2011 MDZ010-011-014-111930- HOWARD MD-ANNE ARUNDEL MD-SOUTHERN BALTIMORE MD- 253 PM EDT SUN SEP 11 2011 ...STRONG THUNDERSTORM TO AFFECT EASTERN HOWARD...NORTHERN ANNE ARUNDEL AND SOUTHERN BALTIMORE COUNTIES... AT 253 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES SOUTHWEST OF ELKRIDGE...MOVING EAST AT 15 MPH. LOCATIONS IMPACTED INCLUDE BWI AIRPORT...PUMPHREY AND FERNDALE. HEAVY RAIN WITH THIS STORM WILL REDUCE VISIBILITIES TO BELOW ONE MILE AND MAY CAUSE PONDING OF WATER ON ROADWAYS. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS STORM. && LAT...LON 3924 7665 3916 7662 3913 7683 3921 7687 TIME...MOT...LOC 1853Z 262DEG 11KT 3919 7676 STRONG
The Sterling radar (KLWX), 74 km away, was scanning. The volume nearest the first event began at 19:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter sized hail was reported at BWI Airport.
Quarter sized hail was reported at the BWI Airport.
Two trees were down near the intersection of Woodbine Road and Hoods Mill Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346853, 346854, 346856.